If you’ve recently taken Pepto-Bismol for a stomach issue, you may be asking, “Why does Pepto turn your poop black?”. When you have an upset stomach, the last thing you want is for your poop to be a different color than usual. But if you’ve ever taken Pepto-Bismol, you may have noticed that your stool turns black after taking the medication.
The main culprit in turning your stool color black is Pepto-Bismol, bismuth subsalicylate. This ingredient is what gives Pepto-Bismol its pink color. When bismuth subsalicylate comes into contact with your digestive system, it can sometimes turn your stool a temporary black color. Don’t worry. This is perfectly normal and is no cause for concern. The black color should go away after you stop taking Pepto-Bismol.
Worried about your poop’s color? Feel free to reach out to a doctor for a proper consultation. They can help you determine if the cause is something more serious.
What is Pepto?
This over-the-counter medication is used to tone down the sensation of an upset stomach, such as nausea, heartburn, and diarrhea. Besides, it does not require a prescription.
Bismuth subsalicylate is also the ingredient that gives Pepto-Bismol its characteristic pink color.
In addition to the active ingredient, bismuth subsalicylate, Pepto-Bismol also contains inactive ingredients, such as kaolin and pectin. These ingredients work to absorb excess stomach acid and help to solidify stool.
Pepto-Bismol is available in several forms, including liquids, chewable tablets, and capsules.
Why Take Pepto?
Pepto-Bismol is most commonly used to get rid of the prodromes of an upset stomach, such as heartburn, diarrhea, and nausea.
Pepto is a versatile medication that deals with indigestion, gas, and bloating. Pepto-Bismol may also be effective in treating food poisoning.
In addition to its use in treating digestive issues, Pepto-Bismol can also be used to relieve symptoms of the common cold or flu, such as a sore throat and fever.
Why Does Pepto Turn Your Poop Black?
Pepto-Bismol, bismuth subsalicylate, being an active ingredient, causes the medication’s pink color. This ingredient can turn your stool black after you take Pepto-Bismol.
When bismuth subsalicylate comes into contact with your digestive system, it can bind to certain toxins. This binding process usually contributes to turning your stool black.
However, this is perfectly normal and not a cause for concern. The black color should go away after you stop taking Pepto-Bismol.
Now you know the science behind why the color changes. So, the next time you take this medication and notice a change in the color of your stool, you’ll know that it’s nothing to worry about.
But, if you’re highly concerned about the color of your poop, feel free to appoint a consultation with your physician. They can help you determine if the cause is something more serious.